Alert archive / Colorado / High Wind Watches in 2023

High Wind Watch 3, NWS Pueblo, CO

February 17, 2023Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this high wind watch at Feb 17, 2023, 3:21 PM MST for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Feb 18, 2023, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2023, 3:21 PM MST (22:21 UTC)
In effect from
Feb 18, 2023, 2:00 PM MST
Expired
Feb 18, 2023, 3:47 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS75 KPUB 172221
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
321 PM MST Fri Feb 17 2023

COZ074-075-087-088-094-180630-
/O.NEW.KPUB.HW.A.0003.230218T2100Z-230219T1800Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-
321 PM MST Fri Feb 17 2023

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 75 mph possible
  in the mountains and gusts to 60 mph at lower elevations. 

* WHERE...Southern Sangre de Cristo Mountains, Walsenburg
  Vicinity/Upper Huerfano River Basin Below 7500 Feet, Trinidad
  Vicinity/Western Las Animas County Below 7500 Feet and Eastern
  Las Animas County.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel could be difficult, especially for high profile vehicles
  traveling along I-25 from Colorado City south to Raton Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
445 
WWUS75 KPUB 180343
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
843 PM MST Fri Feb 17 2023

COZ074-075-087-088-094-181145-
/O.CON.KPUB.HW.A.0003.230218T2100Z-230219T1800Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-
843 PM MST Fri Feb 17 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 75 mph 
  possible in the mountains and gusts to 60 mph at lower 
  elevations.

* WHERE...Southern Sangre de Cristo Mountains, Walsenburg 
  Vicinity/Upper Huerfano River Basin Below 7500 Feet, Trinidad 
  Vicinity/Western Las Animas County Below 7500 Feet and Eastern 
  Las Animas County.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles traveling along I-25 from Colorado City south to 
  Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
600 
WWUS75 KPUB 181047
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
347 AM MST Sat Feb 18 2023

COZ074-075-094-181200-
/O.CAN.KPUB.HW.A.0003.230218T2100Z-230219T1800Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Eastern Las Animas County-
347 AM MST Sat Feb 18 2023

...HIGH WIND WATCH IS CANCELLED...

It will be windy tonight into Sunday morning but gusts should stay
below 75 mph across the southern Sangre De Cristo mountains and
under 55 mph across eastern Las Animas counties. Therefore the
High Wind Watch has been cancelled. 

$$

COZ087-088-181900-
/O.UPG.KPUB.HW.A.0003.230218T2100Z-230219T1800Z/
/O.NEW.KPUB.HW.W.0003.230219T0000Z-230219T1700Z/
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
347 AM MST Sat Feb 18 2023

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM
MST SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Upper Huerfano River Basin Below 7500 Feet and Western
  Las Animas County Below 7500 Feet...including Walsenburg and
  Trinidad.

* WHEN...From 5 PM this afternoon to 10 AM MST Sunday.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Power outages will be possible. Travel will be difficult,
  especially for high profile vehicles on I-25 south of Colorado
  City to the Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ072-073-081-082-181900-
/O.NEW.KPUB.HW.A.0004.230220T0000Z-230220T1800Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
347 AM MST Sat Feb 18 2023

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 75 mph 
  possible.

* WHERE...Northern Sangre de Cristo Mountains and Pikes Peak, 
  Teller county and the Rampart Range.

* WHEN...From Sunday afternoon through Monday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages will be possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The potential for damaging gusts will be
  confined to the higher elevations and east facing slopes. There
  is the possibility that strong gusts could impact the Air Force
  Academy area and the higher terrain to the west of Westcliffe in
  the Wet Mountain Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Feb 17, 2:51 PM MST, 30 minutes earlier.

Area forecast discussion, Feb 17, 2:51 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MST Fri Feb 17 2023

.SHORT TERM...(This evening through Saturday)
Issued at 251 PM MST Fri Feb 17 2023

Key Messages:

1) Saturday is looking warmer and breezier for most with increasing
cloud cover.

2) Damaging winds are possible for our southern Sangres and the
southern I-25 corridor, beginning tomorrow afternoon.

Currently..

Water vapor imagery shows us wedged in between three main features
that will influence our weather over the next 24 hours. A departing
trough is pushing off to our east, with a longwave trough axis to
our north. Another low is present off the coast of Baja, California.
This leaves us under a ridge of high pressure, with clear skies,
warming temperatures and downsloping winds prevailing across much of
our forecast area. Most of our plains locations have warmed into the
low 30s as of 2pm. Visible satellite imagery reveals a lot of
snowpack melting this afternoon as well.

Rest of Tonight and Tomorrow..

Downsloping winds will continue to keep temperatures slightly warmer
for our banana belt locations tonight, with most of these locations
only dropping into the mid and upper 20s. Further east, especially
through the Arkansas River Valley, we'll see lows falling into the
teens above zero, with another night of single digits and teens
below zero expected for the high country.

Tomorrow..

As the ridge breaks down overhead through tomorrow morning, an
embedded shortwave trough moves in by tomorrow afternoon. This
shortwave trough will interact with the longwave trough north of us,
and the low coming onshore over the Baja peninsula throughout the
day tomorrow, bringing increasing westerly flow and increasing cloud
cover to our area. A combination of cloud cover and existing
snowpack will likely keep daytime highs in the mid and upper 50s
tomorrow on our plains. Westerly winds start to really ramp up
across our southern Sangres tomorrow afternoon, as the jet axis
approaches from our southwest. A High Wind Watch has been issued for
the southern Sangres and the southern I-25 corridor from tomorrow
afternoon until Sunday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 251 PM MST Fri Feb 17 2023

Key Messages:

1. High Wind Watch in effect through 11am on Sunday morning for the
southern Sangres, Huerfano, and Las Animas Counties. Wind gusts in
excess of 60 mph are possible.

2. Heavier mountain snow possible from Tuesday through Thursday with
the potential for snow over the mountain valleys and the plains,
though still uncertain.

Saturday Night and Sunday:

A west to east oriented jet streak moves from south to north
positioning itself in a favorable position for mountain wave
activity over the southern Sangre de Cristo Mountains and the
Spanish Peaks region Saturday evening through Sunday morning. Model
sounding show a distinct mountain top inversion with a hint of
reverse shear. There are varying outcomes from models with CAMs
resolving the mountain wave. The 18z HRRR has an interesting output
where it resolves a mountain wave at the beginning of the long term
period, but as the night time inversion sets up the winds decrease,
then once the inversion dissolves after sunrise on Sunday the strong
winds return. The NAMNest on the otherhand keeps the strong winds
from the mountain wave continuing through the overnight, then
weakening as the inversion breaks but continuing throughout the day
on Sunday. So overall, there is still a bit of uncertainty of what
will occur, but we do have confidence that a mountain wave will form
over the aforementioned region. The intensity and if the winds
continue during the overnight will be the main point of uncertainty.
There are some signals of a weaker mountain wave forming over
western El Paso County, on the lee of the Ramparts, Pikes Peak, and
Cheyenne Mountain. This wave would form a little later, after
midnight, and wind gusts would be around 40 - 50 mph. Since this
isn't in the most favorable location, since the jet axis is a bit
further south, we have excluded this from the High Wind Watch. We'll
keep reevaluating, though. Wind gusts during the late morning and
evening will be from the west-northwest gusting from 35 to 45 mph,
with the strongest winds on the western portion of the plains.
Strong wind over the central mountain are expected on Sunday
afternoon as well, which may reach close to High Wind Warning
criteria winds. The mountain valleys are expected to have wind gusts
around 40 to 45 mph on Sunday as well. Overall, a very windy day for
most!

Snow showers are expected over the Continental Divide, specifically
over the Sawatch Range throughout the day on Sunday, but relatively
minor accumulation of around 3 to 6 inches are expected.

Low temperatures Sunday morning will be in the teens to 30s over the
plains and the single digits to 20s over the mountain valleys, with
the coldest temperatures being over the valley floor over the San
Luis Valley and upper Rio Grande Valley. Plan on temperatures in the
40s to 50s over the plains and the 30s to 40s over the mountain
valleys. I dropped max temperatures by a few degrees to incorporate
snowpack, as well.

Monday through Friday:

We are monitoring the potential for a heavier mountain snow event
from early Tuesday through Thursday. A long wave trough over the NW
US is expected to interact with a closed low over the desert SW, the
resulting model derived outcome from these interactions are a fairly
potent SW to NE oriented jet streak funneling Pacific based moisture
towards our mountains. These kind of interactions between two
dynamic systems are hard to resolve via modeling, so we'll have to
keep an eye out, but we are have higher confidence of this storm
occurring since the ensembles are in fair agreement. The EPS and
GEFS total QPF through Thursday morning have in excess of 1.0" of
liquid falling over the eastern San Juans. A cold front associated
with this complex system is being resolved to propagate over the
plains at some point on Wednesday, which may bring some snow over
the plains, however, the main brunt of the QPF is staying over the
NE plains of CO. Cold air is associated with the airmass proceeding
the cold front, so some cold days and nights are possible Wednesday
and onward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 251 PM MST Fri Feb 17 2023

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS for the next 24 hours. Mid and upper-level cloud cover will
increase through the period. Southerly and southwesterly winds
gusting up to 25kt are expected at KALS tomorrow afternoon and
evening. Increasing westerly winds are expected for KCOS and KPUB
tomorrow as well, especially after 18Z tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Saturday afternoon through Sunday morning
for COZ074-075-087-088-094.

&&

SHORT TERM...EHR
LONG TERM...SKELLY
AVIATION...EHR
Hazardous weather outlook, Feb 17, 4:22 AM MST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
422 AM MST Fri Feb 17 2023

COZ058>089-093>099-181130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
422 AM MST Fri Feb 17 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized strong to possibly damaging winds will be possible
along the lower eastern slopes of the southeast mountains and
portions of the I-25 corridor Saturday night into Sunday morning.
Gusts in excess of 50 mph will be possible across the lower
elevations with gusts in excess of 65 mph possible across the
higher elevations. These winds could result in areas of blowing
snow where the fresh snow pack hasn't sufficiently packed down or
crusted over.

Snow and areas of blowing snow will impact the Continental Divide
on Sunday bringing some additional light accumulations and poor
visibilities from blowing snow.

Another uptick in mountain snows will be possible towards the
middle of next week, with the potential for some moderate to
heavy accumulations for the southwest mountains. Colder
temperatures and perhaps some light snow will be possible across
the southeast plains on Wednesday though details on this latter
storm are still highly prone to change.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SIMCOE/31

Nearby

High Wind Watches in Colorado, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.